zbMATH — the first resource for mathematics

Covering of graphs by complete bipartite subgraphs; complexity of 0-1 matrices. (English) Zbl 0559.05050
The author proves that the edge set of an arbitrary graph G on n vertices can be covered by at most \(n-[\log_ 2n]+1\) complete bipartite subgraphs of G. This result improves the upper bound of J. C. Bermond. If the weight of a subgraph is the number of its vertices, then the author proves that there always exists a cover with total weight \(c(n^ 2/\log n)\) and this bound is best possible apart from a constant factor. This result is a corollary to a more general theorem of the paper which solves a complexity problem of T. G. Tarján.
Reviewer: F.Juhasz

05C70 Edge subsets with special properties (factorization, matching, partitioning, covering and packing, etc.)
05C35 Extremal problems in graph theory
05B20 Combinatorial aspects of matrices (incidence, Hadamard, etc.)
Full Text: DOI
[1] J. C. Bermond, Couverture des arrêtes d’un graphe par des graphes bipartis complets,preprint, Univ. de Paris-Sud, Centre d’Orsay, Rapport de Recherche No. 10. (June 1978).
[2] B. Bollobás, On complete subgraphs of different orders,Math. Proc. Comb. Philos. Soc. 79 (1976), 19–24. · Zbl 0325.05117
[3] N. G. DeBruijn andP. Erdos. On a combinatorial problem,Nederl. Akad. Wetensch. Proc. 51 (1948), 1277–1279.
[4] F. R. K. Chung, On the coverings of graphs,Discrete Math. 30 (1980), 89–93. · Zbl 0451.05037
[5] P. Erdos, Graph theory and probability,Canad. J. Math. 11 (1959) 34–38. · Zbl 0084.39602
[6] P. Erdos, A. Goodman andL. Pósa, The representation of graphs by set intersections,Canad. J. Math. 18 (1966), 106–112. · Zbl 0137.43202
[7] P. Erdos andG. Szekeres, A combinatorial problem in geometry,Compositio Math. 2 (1935), 463–470. · Zbl 0012.27010
[8] R. L. Graham andL. Lovász, Distance matrix polynomials of trees,Advances in Mathematics 29 (1978), 60–88. · Zbl 0382.05023
[9] E. Gyori andA. V. Kostochka, On a problem of G. O. H. Katona and T. Tarján,Acta Math. Acad. Sci. Hungar. 34 (1979), 321–327. · Zbl 0463.05054
[10] F. Harary, D. Hsu andZ. Miller, The biparticity of a graph,J. Graph Theory 1 (1977), 131–133. · Zbl 0376.05043
[11] C. Hylten-Cavallius, On a combinatorial problem,Colloq. Math. 6 (1958), 59–65. · Zbl 0086.01202
[12] G. Katona andE. Szemerédi, On a problem of graph theory,Studia Sci. Math. Hungar. 2 (1967), 23–28. · Zbl 0147.42804
[13] J. Lehel, Covers in hypergraphs,Combinatorica 2 (3) (1982), 305–309. · Zbl 0509.05056
[14] J. Lehel andZs. Tuza, Triangle-free partial graphs and edge covering theorems,Discrete Math. 39 (1982), 59–65. · Zbl 0499.05026
[15] L. Lovász, On covering of graphs, in:Theory of Graphs, (P. Erdos and G. Katona, eds.),Proc. Coll. at Tihany, Hungary, 1966, Academic Press and Akadémiai Kiadó, 231–236.
[16] V. Rödl, private communication.
[17] T. G. Tarján, Complexity of lattice-configurations,Studia Sci. Math. Hungar. 10 (1975), 203–211.
[18] H. Tverberg, On the decomposition ofK n in complete bipartite graphs,J. Graph Theory 6 (1982), 493–494. · Zbl 0502.05048
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.